Michigan, 2011Heavy Rain in Michigan, June 21 to 22, 2011
June 21 to 22, 2011 · NWS MQT · 1 event in 1 county or zone
Thunderstorms forming along a slow moving low pressure system and associated warm front dropped heavy rainfall of four to five inches over portions of Delta County from the 21st into the 22nd. Many other counties over central Upper Michigan measured two to three inches during the same event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms forming along a slow moving low pressure system and associated warm front dropped heavy rainfall of four to five inches over portions of Delta County from the 21st into the 22nd. Many other counties over central Upper Michigan measured two to three inches during the same event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 21, 4:23 AM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 21, 4:23 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
523 AM EDT TUE JUN 21 2011
.DISCUSSION...
AS NOTED BY ANOTHER FORECASTER ON SITE...TODAY WILL BE THE LONGEST
DAY OF THE YEAR /THE 1ST DAY OF SUMMER/...BUT WE WILL NOT SEE THE
BENEFIT WITH ALL THE CLOUD COVER AROUND. SUNRISE IS AT 557AM AND
SUNSET WILL BE AT 947PM EDT.
THE MAIN FEATURE THAT WILL BE INFLUENCING OUR WEATHER THROUGH THE
REMAINDER OF THE WORK WEEK IS CURRENTLY SPINNING ACROSS THE NE/KS
BORDER. ITS INFLUENCE HAS ALREADY BEEN FELT...WITH THE ADDITIONS OF
CLOUDS /NOTED BY COOL CLOUD TOPS OFF THE IR SAT IMG/. FCST
MODELS...AT LEAST WITH THE TRACK OF THIS FEATURE...ARE IN PRETTY
GOOD AGREEMENT. THERE ARE SOME MINOR DIFFERENCES WITH THE 500MB LOW
AND HOW IT INTERACTS WITH AND MERGES WITH THE STRONGER LOW OVER
NORTHEASTERN CANADA...BUT THAT IS IN MINOR AT THIS POINT.
BACK TO THE NEAR TERM...EMBEDDED THUNDERSTORMS WILL BE POSSIBLE
AHEAD OF THE LOW...MAINLY OVER SOUTH CENTRAL UPPER MI AND NEAR THE
WI BORDER...BUT THE RAIN WILL BE THE MAIN STORY.
THE HEAVIEST RAIN STILL LOOKS TO BE TONIGHT INTO EARLY WEDNESDAY AS
THE STACKED SFC TO 500MB LOW MOVES INTO WI. ITS STILL REASONABLE TO
EXPECT THE HEAVIEST RAIN OVER SOUTH CENTRAL UPPER MI. INCLUDED HEAVY
RAIN IN THE WX FCST WHERE 6HR QPF IS FORECAST TO BE AT OR GREATER
THAN 0.3 INCHES. KEPT THE ESF GOING...WITH A FEW MINOR TWEAKS TO THE
WORDING TO ILLUSTRATE THAT MUCH OF THE AREA COULD HANDLE TO THE 1 TO
3 INCHES OF LIQUID EXPECTED THROUGH THE END OF THE EVENT. 6HR FFG IS
OVER 4.25 INCHES ACROSS MUCH OF THE CWA /LOWEST ACROSS THE HURON
MOUNTAINS AND ACROSS EASTERN ONTONAGON FROM PAULDING TO ROCKLAND/.
LOOKING TO A 3HR TIME PERIOD...WE WOULD STILL NEED 2.6 TO NEARLY 4
INCHES TO CAUSE FLASH FLOODING.
WITH ALL THIS ADDITIONAL MOISTURE FG CAN BE EXPECTED OVER THE GREAT
LAKES. THIS HAS ALREADY BEEN NOTED ACROSS LAKE MICHIGAN. THIS FG
WILL SLIDING UP LAKE MICHIGAN WILL BECOME MORE OF AN ISSUE FOR US
TONIGHT...AND LINGER INTO THURSDAY.
EXPECT ENHANCED QPF OVER THE HIGHER TERRAIN OF NORTH CENTRAL UPPER
MI THURSDAY INTO THURSDAY NIGHT AS NORTHEASTERLY WINDS BECOME MORE
NORTHERLY...ENHANCED BY THE TERRAIN NEAR LAKE SUPERIOR. FEW CHANGES
WERE MADE TO THE ONGOING FCST BEYOND FRIDAY.
&&
.AVIATION /FOR THE 06Z TAF ISSUANCE/...
PER SFC OBS...MULTI-LAYERED CLOUDS WILL BE THE RULE OVERNIGHT AT
KCMX/KSAW. WITH WAA/MOISTURE ADVECTION PATTERN BEGINNING TO
STRENGTHEN FROM THE SW AHEAD OF STRONG SYSTEM OVER THE PLAINS...CIGS
SHOULD TEND TO LOWER GRADUALLY. MVFR CIGS SHOULD GENERALLY
PREVAIL OVERNIGHT AT KCMX/KSAW. AS WAA/MOISTURE ADVECTION CONTINUE
TO STRENGTHEN TODAY AND 850MB WARM FRONT MOVES N...SHRA SHOULD
DEVELOP/SPREAD N INTO UPPER MI. TIMING OF PCPN IS UNCERTAIN. FOR
NOW...OPTED TO TIME RAIN BASED ON CONSENSUS APPROACH USING AVBL
GUIDANCE. MORE SPECIFIC TIMING WILL BE POSSIBLE ONCE PCPN AREAS
BECOME WELL DEVELOPED. -SHRA SHOULD ARRIVE LATE MORNING/EARLY AFTN
WITH MDT/HVY RAINFALL DEVELOPING LATE AFTN/EVENING. WITH ONSET OF
-SHRA...CONDITIONS LIKELY TO FALL TO MVFR AT KCMX. IFR CONDITIONS
EXPECTED AT KSAW IN THE EVENING.
&&
.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...
AS LO PRES IN EASTERN NEBRASKA MOVES SLOWLY TOWARDS LOWER
MICHIGAN...THE PRESSURE GRADIENT WILL TIGHTEN OVER LAKE SUPERIOR.
THIS WILL CAUSE NE WINDS TO INCREASE TO 35 KTS OVER THE WESTERN 1/3
OF LAKE SUPERIOR WHERE TERRAIN ENHANCEMENT WILL ACCENTUATE THE WIND
SPEEDS. HOISTED A GALE WARNING FOR THIS REASON AND HAD IT GO UNTIL
06Z THURSDAY. ALTHOUGH GALES ARE POSSIBLE FARTHER EAST AS WELL...THE
SLOWNESS OF THE STORM SYSTEM AND THE POTENTIAL FOR THE LOW CENTER TO
MOVE A BIT FARTHER TO THE S WARRANTED MENTIONING A FEW GALE FORCE
GUSTS FOR NORTHERN LAKE SUPERIOR. AS THE SLUGGISH LOW GRADUALLY
MOVES TO THE EAST LATER IN THE WEEK AND GIVES WAY TO HIGH
PRESSURE...THE WINDS AND FOG WILL GRADUALLY DIMINISH ON FRI AND SAT.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
GALE WARNING FROM 2 PM EDT /1 PM CDT/ THIS AFTERNOON TO 2 AM EDT
/1 AM CDT/ THURSDAY FOR LSZ162-263.
LAKE MICHIGAN...
NONE.
&&
DISCUSSION...KF
AVIATION...ROLFSON
MARINE...07Hazardous weather outlook, Jun 21, 3:40 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
440 AM EDT TUE JUN 21 2011
MIZ001>007-009>014-084-085-221200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
440 AM EDT TUE JUN 21 2011 /340 AM CDT TUE JUN 21 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT.
EXPECT PERIODS OF HEAVY RAIN THIS AFTERNOON NEAR THE WISCONSIN
BORDER TO SLIDE ACROSS WESTERN AND CENTRAL UPPER MICHIGAN DURING THE
EVENING AND OVERNIGHT HOURS. SEE THE FORECAST AND HYDROLOGIC OUTLOOK
FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH WEDNESDAY...WITH HEAVY
RAIN OVER NORTHERN AND CENTRAL UPPER MICHIGAN WEDNESDAY MORNING. SEE
THE FORECAST AND HYDROLOGIC OUTLOOK FOR MORE INFORMATION.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-221200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
440 AM EDT TUE JUN 21 2011 /340 AM CDT TUE JUN 21 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE OVER FAR WESTERN LAKE SUPERIOR THIS
EVENING...AND ACROSS SOUTHERN PORTIONS OF LAKE SUPERIOR OVERNIGHT.
NORTHEASTERLY GALES TO 35 KNOTS CAN BE EXPECTED OVER WESTERN LAKE
SUPERIOR THIS AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS SOUTHERN PORTIONS OF LAKE
SUPERIOR WEDNESDAY.
NORTHEASTERLY GALES TO 35 KNOTS CAN BE EXPECTED TO CONTINUE ACROSS
WESTERN LAKE SUPERIOR THROUGH WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-221200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
440 AM EDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE. AREAS OF FOG WILL MOVE INTO THE AREA
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH WEDNESDAY. AREAS OF FOG
WILL CONTINUE THROUGH AT LEAST THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KF
Heavy Rain, Delta
- When
- June 21, 8:00 AM EST to June 22, 8:00 AM EST
- Where
- Delta County, Stonington
- Reported by
- COOP Observer
- Coordinates
- 45.730, -86.980
The observer in Stonington measured 5.38 inches of rainfall in 24 hours. The observer southeast of Bark River measured 4.24 inches over the same period.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 21, 20112 injured · $2.5 million · EF1 · 80 events
- Damaging Winds in Indiana, June 21, 20111 death · 1 injured · $23,000 · 56 kt wind · 5 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 20112 injured · $578,000 · 70 kt wind · 86 events
- Heat in Virginia, June 21, 20111 death · 1 event
- Flash Flooding and Flooding in Michigan, June 21 to 22, 20114 injured · $1.5 million · 2 in hail · 22 events
- Flash Flooding and Damaging Winds in Illinois, June 21 to 22, 2011$698,000 · 61 kt wind · 39 events
- Flash Flooding and Hail in Virginia, June 21, 2011$323,000 · 1.75 in hail · 53 events
- Tornadoes and Flash Flooding in Wisconsin, June 21, 20111 injured · $409,000 · EF1 · 16 events
- Tornadoes and Hail in Texas, June 21, 2011$1.0 million · EF0 · 16 events
- Hail and Damaging Winds in Texas, June 21 to 22, 2011$226,000 · 1.75 in hail · 31 events
- Damaging Winds in Tennessee, June 21, 2011$315,000 · 60 kt wind · 20 events
- Tornado and Flash Flood in Minnesota, June 21, 2011$600,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322152.